Wednesday, 30 August 2006

Chicken

Ever since I was told that I will need to go through an operation and that it looks like I have this much dreaded disease, I did my best to maintain a positive outlook.
One reason for that is that I think I've basically learnt over the years how to generally be a happy man, and another reason is that in general, other than the minor aches that got me to the examination table in the first place, I feel fine.
Things got stupidly ridiculous: it seems like I'm the one that's taking things the easiest out of most of the people I'm in touch with (the main exception seem to be those that just don't care). Instead of having to rely on others to support me, I'm usually the one that has to console the others. You always get this "we're with you" nonsense from everyone, and I can understand that - I've been in the opposite position and I know the futility of not being able to do anything yet having to show sympathy. But what can I do, I'm a practical person, and things like that go directly to the trash folder. I guess that's why I hated councilor Troy character in TNG the most. [Please don't take my words out of context. I'm not saying I don't need support; I always think friend are the most important thing, regardless of the situation. It's just that I'm action oriented and these sympathetic words do not help, and in most cases words are not required for me to know that people care. My mother doesn't need to say much for me to know she worries for me.]
However, the more we get further ahead in the process, the more I'm starting to become genuinely afraid. You see, with all the diagnosis taking place, it looks fairly obvious that in order to avoid a genuinely disturbing operation I will instead go through a "lighter" operation plus some chemotherapy or radiotherapy (and in my case, radio seems to be the preferred option).
Now I don't know if you're aware of it, but both have some very nasty side effects. Allow me to cut and paste from the Australian Cancer Council website. Let's start with chemo:
  • Tiredness: Most men feel tired during chemotherapy. This may increase as treatment progresses but usually disappears once treatment finishes. Tiredness may lower your interest in sex during cancer treatment. This is known as loss of libido. Sex drive usually returns after treatment is over.
  • Erection problems: The ability to have and keep an erection may also be affected but this is usually temporary.
  • Constipation: Medication for nausea and vomiting commonly causes constipation. Laxatives can help prevent this.
  • Numbness in fingers and toes: Some chemotherapy drugs affect nerves. This usually gets better after the treatment is finished.
  • Ringing in the ears: This is usually temporary.
  • Change in kidney function: Some chemotherapy drugs can change the way your kidneys work. Care will be taken to avoid this and you will have regular tests to check how your kidneys are working.
  • Lung damage: Some chemotherapy drugs can damage the lungs. This usually occurs after many doses. You will have lung function tests to monitor this. Let your doctor know if you develop unexplained breathlessness or a cough.
  • Lower sperm production: Chemotherapy drugs may lower the number of sperm produced and reduce their ability to move. This can cause infertility, which may be temporary or permanent.
  • Contamination: Use a condom if you have sexual intercourse in the first 48 hours after chemotherapy because some of the drugs may end up in the sperm.
  • Low white blood cell count: Chemotherapy causes your white blood cells to drop. This increases your risk of infection. If you get a fever greater than 38 degrees a week after chemotherapy, you need to go to accident and emergency. Daily injections of a special drug to help blood cells multiply quickly may be given under the skin. This is called granulocyte-colony stimulating factor (G-CSF). This is used to prevent a fall in the white cells, especially if the blood count is low on the day of treatment.
Or shall we move on to radio?
  • Tiredness: This is the most common side effect of radiotherapy. Resting and not trying to do too much will help.
  • Diarrhoea: The radiotherapy can cause diarrhoea. Talk to your doctor about medication to relieve this side effect. Watching what you eat will also help.
  • Nausea: The radiotherapy area will include your abdomen and this may upset the stomach.
  • Hair loss: This may occur from within the area of treatment but will grow back once treatment is finished.
  • Bladder irritation: Your bladder may become irritated and inflamed. Drinking plenty of fluids will help but avoid alcohol, coffee and tea as they can irritate the bladder further.
  • Bowel problems: Some men may need to go more urgently.
  • Reduced sperm production, temporarily or permanently: If you want to father a child, you may consider having sperm stored before your treatment starts.
In short, I don't know whether I will be shitting myself or whether I will never be able to shit again.
But I have to say that what worries me the most (well, other than the physical pain associated with the operation) is the fact that radio therapy is a major inducer of cancer. Even if I have a mild one now that and it would go away, by doing this treatment you're sending an invitation to every cell out there that's thinking of making a name for itself. What's the point in that?
So yes, I'm a chicken.

2 comments:

Anonymous said...

Chicken? Don't think so, you might behave like one, but we all know what animal you are

WEC

Moshe Reuveni said...

Of course, Doctor.
They call me Snake Plissken (or at least they did today when I walked with my umbrella to work).